Safety strategies for Look-alike and Sound-alike Drugs

Oncology pharmacy practice is changing at a rapid pace. Each year numerous cancer fighting drugs are approved for use in Canada. Health Canada reviews the nomenclature of new drug submissions by analyzing many factors including visual perception, auditory perception, short-term memory recall and psycholinguistic analysis. Despite these efforts, errors relating to look-alike sound-alike (LASA) drugs continue to occur in practice, and some of these errors have very serious consequences.
 
Safety Strategies for Look-alike and Sound-alike Drugs has been created with strategies aimed at reducing selection and dispensing errors for Kadcyla.® The same recommendations can be applied to the storage and distribution of other medications that pharmacies identify as being at risk for confusion with others that have similar names, similar packaging or both.
 
Please tell your colleagues about the availability of this important Safety Strategies information. Here it is in PDF format if you would like to forward it in a print-ready format.
 
*******
Kadcyla® (trastuzumab emtansine) Safety Strategies
 
Kadcyla® (trastuzumab emtansine) and Herceptin® (trastuzumab) are NOT the same product. Kadcyla® is a combination of the trastuzumab monoclonal antibody and a highly toxic chemotherapy molecule (emtansine) whereas Herceptin® is a monoclonal antibody alone. Dosing and scheduling of the 2 drugs differ:
 
  • Kadcyla® is administered every 3 weeks (3.6 mg/kg)
  • Herceptin® is administered every 3 weeks (8 mg/kg loading dose; 6 mg/kg maintenance dose), or weekly (4 mg/kg loading dose; 2 mg/kg maintenance dose)
A significant risk of substitution error exists. Confusion between these products may lead to serious patient harm. It is vital that healthcare providers are informed of the potential risks, and practice caution when prescribing, dispensing and administering these products.
 
The Institute for Safe Medication Practices Canada (ISMP Canada) recommends a number of risk-reduction strategies for look-alike sound-alike (LASA) drugs. Examples of strategies which centres could adopt to differentiate between Herceptin® and Kadcyla® (or other LASA drugs) are listed in the chart below.
 
Chart: Examples of strategies which centres could adopt to differentiate between Herceptin® and Kadcyla® (or other LASA drugs)
 
Limit Access
  • Prohibit storage of stock external to the pharmacy (e.g. outreach treatment centres) of Kadcyla®
  • Prohibit “working stock” and remnant vials in the sterile room of Kadcyla®
  • Retrieve patient specific stock immediately prior to preparation of Kadcyla®
Separate Storage
  • Store Herceptin® and Kadcyla® in separate refrigerators or on a separate shelf in the same refrigerator if storage space is limited
  • Store Kadcyla® in Zip-lock bags (with warning labels affixed)
Differentiate
  • Change the appearance of the names on shelves and bins for Herceptin® and Kadcyla®
  • Use auxiliary labels or name-alert labels (e.g. “trastuzumab emtansine Kadcyla®-substitution error may lead to serious harm” or “Look--like Sound-alike alert”)
  • Use product DIN in checking process
  • Adopt nomenclature to use both generic and brand names for trastuzumab emtansine Kadcyla®
Add Redundancy
  • Prescribe by brand and generic names (include both brand and generic names on pre-printed orders, computerized order-entry systems, and patient labels)
  • Employ double-checks into prescribing, dispensing and administration processes (manual and/or technological such as bar-coding and electronic prescribing)
Improve Access to Information
  • Computer warnings (e.g. dose limits, without the ability for staff to override)
  • Name of product fully displayed in product field of computer
Include the Patient
  • Educate patients to recognize the medication prescribed for their treatment
Ensure Staff Awareness
  • Educate staff, including physicians, pharmacists, pharmacy technicians, and nurses on an ongoing basis about potential risks and risk-reduction strategies